Symptomatic pharmacotherapy should be regularly assessed among older persons and those with Alzheimer’s disease

Symptomatic pharmacotherapy should be regularly assessed among older persons and those with Alzheimer’s disease

26/03/2019

The prevalence of using antidepressants and proton pump inhibitors increases after the diagnosis of Alzheimer’s disease, according to a doctoral dissertation from the University of Eastern Finland. The use of antidepressants was associated with an increased risk of hip fracture among persons with and without Alzheimer’s disease. The use of proton pump inhibitors, however, did not increase the risk of hip fracture even in the long term. The study also found that the concomitant use of acetylcholinesterase inhibitors and urinary antispasmodics was prevalent among persons with Alzheimer’s disease, even though the concomitant use of these drugs is not recommended due to their opposite pharmacological mechanisms.

The results are based on two Finnish nationwide datasets, MEDALZ-2005 and MEDALZ, which are combined from several health care registers. The data includes all Finnish persons who are eligible for a limited basic reimbursement for anti-dementia drugs, and their comparison persons. The concomitant use of acetylcholinesterase inhibitors and urinary antispasmodics has been rarely studied previously, and there are no previous studies of this issue among community-dwelling persons living in Finland. Moreover, the association between hip fracture and the use of antidepressants or proton pump inhibitors hasn’t been studied in Finland before, nor among persons with Alzheimer’s disease.

Antidepressant use increases hip fracture risk among elderly

Antidepressant use was associated with 60 per cent increased risk of hip fracture among persons with Alzheimer’s disease. Antidepressant use was more common among persons with Alzheimer’s disease compared to persons without, and the relative number of hip fractures was also higher. Non-pharmacological options should be preferred for the treatment of psychological and behavioural symptoms in this patient group. Antidepressants, also the newer agents, should be avoided especially among persons with several risk factors for falling and fractures.

Long-term proton pump inhibitor use is not associated with an increased risk of hip fracture

Some previous studies have suggested that long-term proton pump inhibitor use may increase the risk of hip fracture. According to this thesis, however, the risk of hip fracture is not increased even in long-term, or in cumulative use. Short-term use was slightly associated with an increased risk of hip fracture, which may be confounded by underlying factors such as other medications or diseases.

Prevalence of antidepressants and proton pump inhibitors increases strongly after Alzheimer’s disease diagnosis

The prevalence of antidepressant use doubled from three years before diagnosis (10 percent) compared with the time of diagnosis (20 percent), and was further elevated at three years after the diagnosis (29 percent). This finding may indicate that antidepressants are used for the treatment of psychological and behavioural symptoms of dementia. The prevalence of proton pump inhibitor use doubled from three years before the AD diagnosis (10 percent) to three years after the diagnosis (20 percent). One reason for the increased prevalence might be the treatment of gastrointestinal adverse effects of the newly initiated antidementia drugs.

Symptomatic pharmacotherapy of older persons should be regularly assessed

Due to opposite pharmacological actions, the use of urinary antispasmodics may weaken the response of anti-dementia drugs and thus, urinary antispasmodics should be avoided in persons with Alzheimer’s disease. The need for symptomatic drugs, such as antidepressants or proton pump inhibitors, should be regularly assessed among older persons and persons with Alzheimer’s disease. If there is no current need for the treatment, it should be discontinued. Changes in pharmacotherapy, however, must be discussed with a physician.

Source: Read Full Article